Monday, November 11, 2013

Tapering off Prednisone - Learning to be brave

Tapering off prednisone does not come easily to me. My body never seems to remember how to do it, no matter how many times I've been through it!

Of course, the higher the dose and the longer I've been on steroids, the trickier it can be. I remember all too well trying to taper off 60 milligrams years ago. Even getting below 20 mg a day seemed to be a monumental feat. Today, my dosages of steroids are much lower, thank goodness, but tapering is still tapering. With my recent flare that started at the end of August, my doctor increased my dosage to 10 mg every day, which seemed to do the trick. And since that time, I've successfully reduced my prednisone twice, with very little backlash from the ole' joints. Hooray for a subsiding flare!

I still have another step to go to get down to the maintenance dose I've been on for years, but my doctor is in no rush.  I just made the switch to alternating 5mg/2.5mg last week...and am still basking in the glory of my success. Another month, and then I'll taper again. Now that timeline, I can handle!

No matter how slowly I taper, or how smoothly it goes, however, I can't help but get a little nervous when the day arrives that I have to start a lower dose. I used to get pretty anxious about the whole process, because I so desperately wanted my body to cooperate, and I longed to be able to tolerate the lower dose. But today, I've learned to balance that feeling of desperation with the knowledge that tapering, just like so many things in life, isn't an all or nothing thing. Here are three thoughts of consolation that give me the courage to try that lower dose, to split those pills, and to bravely withstand steroid withdrawal:

1) If it doesn't work, I can always go back up. 

My doctor has never been unreasonable. If a treatment isn't working, he tweaks it. If my disease is getting worse, he deals with it. So while he may direct me to taper off prednisone, I know he'd never leave me floundering if my body didn't respond as hoped. If I need to go back up, he makes the call. I've learned that while he strives to use the medications as judiciously as possible, he attempts to keep me as comfortable as he can along the way. And through his tutelage, I come to realize that just because I'm not successfully able to taper one week, doesn't mean my body won't be game the next. I think the phrase "tapering off steroids" should come with a disclaimer: Patience Required!

2) My doctor believes in me.

It may sound silly, but just knowing that the doctor believes that my body may be capable of tapering off a dose helps me make the move. I know it's not a perfect science, and there's no guarantee that my body will respond to the medication as he thinks it will. But I still appreciate the vote of confidence. In my opinion, this is where positive thinking comes in: not so much in willing your disease activity to subside, but rather, in finding the courage (be it from the confident plan put forth by your doctor) to take steps that will allow you to keep moving forward in the management of your disease. Whether it's going down on a medication to stave off crummy side-effects, starting a heavy hitting drug that could finally get your disease under control, or making monumental changes at home or work that will ideally improve your life with lupus - every little bit of encouragement helps!

3) I know what to look for.

By now, I'm a champ at assessing steroid withdrawal. The first day I go down on my dose, I'm going to feel crummy. The second day, still crummy, but no worse, maybe even the slightest bit better. The third day, better still, and so on. Ideally, the increase in symptoms (be it flu-like symptoms, increased fatigue, joint pain, fever, etc.) should incrementally subside as the days march on from the start of the lower dose. The key here is that they get better, not worse. So it's my job to communicate back to my doctor, if my body isn't reacting as planned. As long as I'm honest and open about the severity and frequency of my symptoms, my doctor can successfully determine whether or not the change in medication is working. Knowing what to expect, and then using the tools I've been given to determine if those expectations are being met makes it so much easier to take that first step!

Note - my doctor and I usually allow 2-7 days before making an assessment of the success (or failure) of my tapering. Please consult your doctor for your own plan of attack!



6 comments:

Eileen said...

I have polymyalgia rheumatica, reducing our steroid dose is a prime point of dispute with our doctors. They seem to be convinced reducing for us is exactly the same as it is for asthma patients or anyone else on pred. However - it is the only available management for PMR, they start us on 15mg/day (maybe 20mg) and then try to rush us down to zero. The aim is actually to find the lowest effective dose but that little point seems to escape many of them.

After 4 years of trying and failing to get below 9mg/day, even with 1mg at a time drops, I was switched to Lodotra, a form taken at night so it is released early morning. And I tried a different scheme. I still only reduce by 1mg at a time - but to get from the old dose every day to the new dose every day takes me 7 or 8 weeks! The first time I take the new dose (old - 1mg) I then take the old dose for 6 days, one day new dose, old dose 5 days, one day new dose. Eventually I get to one day old, one day new, and then I increase the days of new between the old doses in the reverse procedure until it is 6 days new, one day old. Then I take the jump to all new!
It sounds complicated, a diary or calendar is definitely a help, but another friend with PMR has done the same (I didn't know). And both of us have got to 6mg with not a single dodgy day or scare of a flare and are happy to have another go next week.

Of course, it is possible that our autoimmune disease has gone into remission without us knowing - but we do wonder whether much of the "flare" problem in PMR isn't flare but pred withdrawal since the symptoms are the same. We'd already established that SLOW was the watchword. For some of us it needs to be almost stop!

If only more docs were like yours Sara - most my mates struggle to be heard. Good luck with the next session of lupus, whatever it decides to do ;-)

Aymie said...

That's a pretty great article. My mum is currently tapering and it's interesting to hear the symptoms from another perspective. It also helps me to be able to tell her that it'll all be ok. I've been really lucky lupus-wise and only had to get methyl prednisone injections a few times so I've never had to experience the dreaded oral prednisone thing and everything that goes with it. But it means that this is the one area where I can't really relate to my mum's symptoms and general feeling of bleh.
Thanks for helping making things a little clearer.

Sara Gorman said...

Eileen - It's like a super duper double reverse pulse therapy. I love it! AND I'm glad it works for you. I don't think I've mentioned that my mom was just diagnosed with PMR - so I'll definitely share your secrets with her. I know she's LOVING life now that she has found relief. But I know tapering off has been an issue. Thanks so much for sharing!!!

Sara Gorman said...

Aymie - Always good to hear from you! Steroid injections are no fun either :), but glad to know that we could provide a little perspective to your mum's tribulations. Thanks so much for sharing!

LizzieMarkham said...

Wow, your slow taper is seriously faster than mine. My rheum kind of lets me choose the timeline. I usually choose 1/4 mg per week, alternating days. So, if I start at 10, I'll do alternating days of 10, 9/34, until the next week when it goes down to alternating between 9 3/4 and 9 1/2, and so on. Reading through the comments, everyone really has different approaches!

Eileen said...

Sara - if your mum is interested she might have a look at this Website www.pmr-gca-northeast.org.uk
and possibly this forum http://pmrandgca.forumup.co.uk

The website is run by PMR people and everything is monitored for accuracy by our medics. The forum is almost as good as a real life support group and we not only exchange info and answer questions but have a laugh as well. We have several US members and a couple in Australia plus a load of insomniacs so there is always someone around if you are having a bad day and want some sympathy or a moan.
There was a forum in the States but it got hacked and was spreading malware so it disappeared.
We'd love to meet your mum!